Opioids are a type of medicine often used to help relieve pain. They work by lowering the number of pain signals your body sends to your brain. They also change how your brain responds to pain. Doctors most often prescribe opioids to relieve pain from:

  • toothaches and dental procedures
  • injuries
  • surgeries
  • chronic conditions such as cancer.

Some prescription cough medicines also contain opioids.

Opioids usually are safe when you use them correctly. But people who do not follow their doctor’s instructions and those who misuse opioids can become addicted. Misusing opioids means that you don’t follow your doctor’s instructions for how to take the medicine. It can also mean that you take the drug illegally.

Opioid drugs include:
  • Opium
  • Codeine
  • Fentanyl
  • Heroin
  • Hydrocodone
  • Hydromorphone
  • Methadone
  • Morphine
  • Oxycodone
  • Oxymorphone
  • Paregoric
  • Sufentanil
  • Tramadol.
Symptoms of Opioid addiction

The first step toward recovery is recognizing that you have a problem with opioids. The signs and symptoms of substance abuse can be physical, behavioral, and psychological. One clear sign of addiction is not being able to stop using the substance. It is also not being able to stop yourself from using more than the recommended amount.

Other signs and symptoms of opioid abuse include:

  • Poor coordination
  • Drowsiness
  • Shallow or slow breathing rate
  • Nausea, vomiting
  • Constipation
  • Physical agitation
  • Poor decision making
  • Abandoning responsibilities
  • Slurred speech
  • Sleeping more or less than normal
  • Mood swings
  • Euphoria (feeling high)
  • Irritability
  • Depression
  • Lowered motivation
  • Anxiety attacks.
Symptoms of Opioid overdose

An overdose of opioids requires immediate emergency medical treatment. If you suspect someone has overdosed on opioids, call 9-1-1 immediately. In some states, a prescription nasal spray called naloxone (Narcan) is available to keep on hand in case of an opioid overdose. Talk to your doctor to see if you might need this medicine.

Symptoms of an overdose include:

  • unresponsive (can’t wake)
  • slow, erratic (irregular) breathing, or no breathing at all
  • slow, erratic pulse, or no pulse
  • vomiting
  • loss of consciousness (passing out)
  • constricted (small) pupils.
What causes Opioid addiction?

Opioid drugs alter your brain by creating artificial endorphins. Besides blocking pain, these endorphins make you feel good. Too much opioid use can cause your brain to rely on these artificial endorphins. Once your brain does this, it can even stop producing its own endorphins. The longer you use opioids, the more likely this is to happen. You also will need more opioids over time because of drug tolerance.

What is drug tolerance?

Drug tolerance is when your body, over time, gets used to the effects of a drug. As this happens, you may need to take a higher dose of the drug to get the same effect. When you take opioids over time, you need a higher does to get the same pain relief.

If you stop using an opioid for a period of time, your tolerance will begin to fade. If you need to begin taking it again, you most likely will not need your former higher dose. That can be too much for the body to take. If you stop taking a medication, and then resume, talk to your doctor about dosage.

What is drug dependence?

Drug dependence is when the way your body works changes because you have taken a drug for a long time. These changes cause you to have withdrawal symptoms when you stop using the drug. Withdrawal symptoms can be mild or severe, and may include:

  • Sweating
  • Nausea or vomiting
  • Chills
  • Diarrhea
  • Shaking
  • Pain
  • Depression
  • Insomnia
  • Fatigue.

If you have been taking a prescription opioid for a long time, work with your doctor. Your doctor can help you avoid withdrawal symptoms by gradually lowering your dose over time until you no longer need the medicine.